Alert archive / Minnesota / Flash Flood Warnings in 2024

Flash Flood Warning 5, NWS Grand Forks, ND

August 29, 2024Polk County, Minnesota

NWS Grand Forks, ND issued this flash flood warning at Aug 29, 2024, 5:22 AM CDT for Polk County, Minnesota. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 29, 2024, 5:22 AM CDT (10:22 UTC)
Expired
Aug 29, 2024, 9:30 AM CDT
In force
4 hr
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Flood severity
None

County Polk County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 59 km from the middle of the area, began a volume at 10:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 29, 7:12 AM CDTFLASH FLOODCrookston, MNBroadcast Media Reported roads flooded and drainage outlets overwhelmed on South Ash street in Crookston MN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 110 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 10.4 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2024-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2024-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1250 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
-41 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

736 
WGUS53 KFGF 291022
FFWFGF
MNC119-291430-
/O.NEW.KFGF.FF.W.0005.240829T1022Z-240829T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Grand Forks ND
522 AM CDT Thu Aug 29 2024

The National Weather Service in Grand Forks has issued a

* Flash Flood Warning for...
  Western Polk County in northwestern Minnesota...

* Until 930 AM CDT.

* At 522 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 2.5 inches of 
  rain have fallen. Additional rainfall amounts of 0.5 to 1 inch are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Crookston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message - Turn around, don't drown. Don't travel through 
flooded areas. Most flood deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 4782 9668 4782 9656 4772 9655 4773 9668

FLASH FLOOD...RADAR INDICATED

$$

Thomas

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this flash flood warning went out at Aug 29, 4:12 AM CDT, 1 hour 10 minutes earlier. Its key messages:

  • Level 2 out of 5 severe thunderstorm risk for parts of north central Minnesota this afternoon.
Area forecast discussion, Aug 29, 4:12 AM CDT, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
412 AM CDT Thu Aug 29 2024

.KEY MESSAGES...

- Level 2 out of 5 severe thunderstorm risk for parts of north
  central Minnesota this afternoon.

&&

.DISCUSSION...
Issued at 358 AM CDT Thu Aug 29 2024

...Synopsis...

Potent 500 mb low will be near Winnipeg by late today and then
into NW Ontario Friday. High pressure follows Sunday into mid
next week.

...Today...

50kt southerly 850 mb jet over the Red River valley at 08z and
this will shift slowly east thru 12z to more NW MN. Clusters of
thunderstorms will continue to move east/northeast thru
eastern ND and northwest MN thru the morning. We have been
getting bursts of 50+ knot winds at times in areas from Grand
Forks To Thief River Falls earlier.  As most of the actiivty
lifts into Canada by 15z look for a lull as a cold front moves
east. As cold front reaches roughly Roseau- Detroit Lakes area
southward it will encounter increasingly unstable airmass by 21z
provided some sun does appear. Looking for a quick window of
potential severe storm development from near Bemidji to Wadena
in the 21z period before activity shifts east.

...Tonight and beyond...

Quieter pattern evolves. Breezy/windy into Friday with gusts to
30 kts from the west. Secondary 500 mb short wave will move
southeast thru Ontario Saturday giving a period of clouds and
possible light showers to far northwest MN. High pressure
follows for Sun-Tue period.

&&

.AVIATION /06Z TAFS THROUGH 06Z FRIDAY/...
Issued at 1159 PM CDT Wed Aug 28 2024

First round of convection will be ongoing for the ND airports at
the start of the TAF period. A second round will move through
after the first round during the overnight period, with some
weakening as it moves east. TAF sites will see VCTS/VCSH or
prevailing thunder through most of the rest the night and into
tomorrow morning. Some MVFR ceilings will come along with the
thunderstorm activity, and some fog isn't completely out of the
question but will be mixed in with the thunderstorms and showers
and hard to pinpoint exactly where. Some improvement for most
sites by the end of the period. Winds will shift from the east
and southeast to the southwest, then west and northwest with
gusts to 25 kts by the end of the period.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

&&

DISCUSSION...Riddle
AVIATION...JR
Hazardous weather outlook, Aug 28, 9:30 PM CDT, 7 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
930 PM CDT Wed Aug 28 2024

NDZ014-015-024-026-028-038-049-052-300230-
Benson-Ramsey-Eddy-Nelson-Griggs-Barnes-Ransom-Sargent-
930 PM CDT Wed Aug 28 2024

This hazardous weather outlook is for portions of eastern North
Dakota.

.DAY ONE...Tonight

There is a level 2 out of 5 risk for severe weather over parts of
eastern North Dakota overnight, with the main hazards being hail
up to ping pong balls and wind gusts to 60 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thursday...Strong Thunderstorm Risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required today.

MNZ001>005-007-008-013>015-022-027-029-NDZ006>008-016-027-029-030-
039-053-054-300230-
West Polk-Norman-Clay-Kittson-Roseau-West Marshall-East Marshall-
Pennington-Red Lake-East Polk-Mahnomen-West Becker-Wilkin-Towner-
Cavalier-Pembina-Eastern Walsh-Grand Forks-Steele-Traill-Cass-
Richland-Western Walsh-
930 PM CDT Wed Aug 28 2024

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Tonight

There is a level 1 out of 5 risk for severe weather over parts of
eastern North Dakota overnight, with the main hazards being hail
up to ping pong balls and wind gusts to 60 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thursday...Strong Thunderstorm Risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required today.

MNZ006-009-016-017-023-024-028-030>032-040-300230-
Lake Of The Woods-North Beltrami-North Clearwater-South Beltrami-
South Clearwater-Hubbard-East Becker-West Otter Tail-
East Otter Tail-Wadena-Grant-
930 PM CDT Wed Aug 28 2024

This hazardous weather outlook is for portions of west central
and northwest Minnesota.

.DAY ONE...Tonight

Scattered strong thunderstorms expected across the region. The
main hazard will be lightning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thursday...Level 2 out of 5 Severe Thunderstorm Risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today.

In the hours before

Special weather statement, Aug 29, 1:44 AM CDT, 3 hours 38 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
144 AM CDT Thu Aug 29 2024

NDZ038-039-290730-
Barnes ND-Cass ND-
144 AM CDT Thu Aug 29 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CASS AND
NORTHEASTERN BARNES COUNTIES THROUGH 230 AM CDT...

At 143 AM CDT, Doppler radar was tracking a strong thunderstorm over
Tower City, or 16 miles east of Valley City, moving northeast at 25
mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Tower City, Page, Buffalo, Oriska, Erie, Wheatland, and Embden.

This includes Interstate 94 in North Dakota between mile markers 301
and 324.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4680 9740 4685 9786 4722 9774 4715 9720
TIME...MOT...LOC 0643Z 205DEG 24KT 4693 9766

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Spender
Special weather statement, Aug 29, 2:20 AM CDT, 3 hours 2 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
220 AM CDT Thu Aug 29 2024

NDZ006-014-015-024-290800-
Eddy ND-Benson ND-Towner ND-Ramsey ND-
220 AM CDT Thu Aug 29 2024

...STRONG THUNDERSTORMS WILL IMPACT BENSON...SOUTHERN TOWNER...
WESTERN RAMSEY AND NORTHWESTERN EDDY COUNTIES THROUGH 300 AM CDT...

At 220 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near York to near Emrick. Movement was east at
40 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Cando, Leeds, Maddock, Fort Totten, Minnewaukan, Sheyenne, and
Oberon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4837 9984 4837 9949 4846 9949 4857 9897
      4772 9897 4768 9930 4785 9930 4785 9981
TIME...MOT...LOC 0720Z 250DEG 35KT 4832 9963 4756 9963

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Spender
Special weather statement, Aug 29, 3:05 AM CDT, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
305 AM CDT Thu Aug 29 2024

NDZ027-029-030-290845-
Steele ND-Traill ND-Grand Forks ND-
305 AM CDT Thu Aug 29 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN GRAND FORKS...
NORTHWESTERN TRAILL AND NORTHEASTERN STEELE COUNTIES THROUGH 345 AM
CDT...

At 305 AM CDT, Doppler radar was tracking a strong thunderstorm near
Golden Lake, or 33 miles southwest of Grand Forks, moving northeast
at 40 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Grand Forks, Thompson, Northwood, Hatton, Golden Lake, Finley, and
Emerado.

This includes Interstate 29 between mile markers 120 and 146.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4746 9785 4781 9785 4801 9707 4764 9702
TIME...MOT...LOC 0805Z 244DEG 34KT 4766 9767

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Spender
Special weather statement, Aug 29, 3:46 AM CDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
346 AM CDT Thu Aug 29 2024

MNZ004>009-013>017-022-023-291200-
Kittson-Roseau-Lake Of The Woods-West Marshall-East Marshall-
North Beltrami-Pennington-Red Lake-East Polk-North Clearwater-
South Beltrami-Mahnomen-South Clearwater-
Including the cities of Hallock, Karlstad, Lancaster, Casperson,
Fox, Hayes Lake State Park, Malung, Pencer, Roseau, Salol,
Baudette, Radium, Warren, Englund, Florian, Stephen, Argyle,
Newfolden, Middle River, Espelie, Gatzke, Grygla, Rosewood,
Red Lake, Redby, Ponemah, Dakota Junction, Thief River Falls,
Red Lake Falls, Fosston, Fertile, McIntosh, Erskine, Bagley,
Clearbrook, Bemidji, Lavinia, Rosby, Mahnomen, Naytahwaush,
Waubun, Alida, Ebro, Lake Itasca, Long Lost Lake,
Lower Rice Lake, Roy Lake, and Upper Rice Lake
346 AM CDT Thu Aug 29 2024

...STRONG WINDS ACROSS NORTHWEST MINNESOTA...

Southeast winds up to 70 mph can be expected across
Northwest Minnesota through 7AM local time ahead of thunderstorms.
These strong winds are not associated with severe thunderstorms,
but occasionally occur after the passage of thunderstorms and may
last for up to an hour before weakening.
Local storm report, Aug 29, 4:45 AM CDT, 37 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
445 AM CDT Thu Aug 29 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 AM     Tstm Wnd Gst     6 NE Aneta              47.74N 97.90W
08/29/2024  M58 MPH          Nelson             ND   Mesonet

            Davis Personal Weather Station peak gust.

0308 AM     Tstm Wnd Gst     2 E Logan Center        47.80N 97.78W
08/29/2024  M69 MPH          Grand Forks        ND   Mesonet

            Logan Center NDAWN 10 meter wind gust.

1252 AM     Non-Tstm Wnd Gst 1 NW Bygland            47.82N 96.95W
08/29/2024  M72 MPH          Polk               MN   Mesonet

            Davis Personal Weather Station peak wind
            gust.

0200 AM     Non-Tstm Wnd Dmg Nielsville              47.53N 96.82W
08/29/2024                   Polk               MN   Fire Dept/Rescue

            Large tree down, few shingles off garage.
            Time estimated.

0305 AM     Tstm Wnd Gst     3 N Crookston           47.82N 96.61W
08/29/2024  M60 MPH          Polk               MN   Mesonet

            Crookston NDAWN 3 meter wind gust.

0315 AM     Tstm Wnd Gst     4 N Crookston           47.83N 96.61W
08/29/2024  M59 MPH          Polk               MN   AWOS

            KCKN AWOS peak wind gust.

0326 AM     Tstm Wnd Gst     5 NNE Fisher            47.87N 96.76W
08/29/2024  M60 MPH          Polk               MN   Mesonet

            Davis Personal Weather Station Peak Wind.

0156 AM     Non-Tstm Wnd Gst 3 S Thief River Falls   48.07N 96.18W
08/29/2024  M54 MPH          Pennington         MN   AWOS

            KTVF AWOS Peak Wind Gust.

&&
Local storm report, Aug 29, 5:01 AM CDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
501 AM CDT Thu Aug 29 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 AM     Tstm Wnd Gst     2 W Eldred              47.68N 96.82W
08/29/2024  M58 MPH          Polk               MN   Mesonet

            Eldred NDAWN 3 meter peak wind gust.

&&

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 3:13 AM CDTSevere Thunderstorm WarningFGFPolk47 min
Aug 29, 3:34 AM CDTSevere Thunderstorm Warning Considerable damage threatFGFPolk56 min
Aug 29, 4:45 AM CDTSevere Thunderstorm WarningFGFNorman, Pennington, Polk, Red Lake45 min
Aug 29, 5:24 AM CDTSevere Thunderstorm WarningFGFPolk, Red Lake51 min
Aug 29, 6:07 AM CDTSpecial Weather StatementFGFClearwater38 min
Aug 29, 7:10 AM CDTAreal Flood AdvisoryFGFPolk4 hr
Aug 29, 8:37 AM CDTFlash Flood WarningFGFPolk5 hr
Aug 29, 10:58 AM CDTSpecial Weather StatementFGFRed Lake32 min
Aug 29, 1:54 PM CDTSpecial Weather StatementFGFWadena36 min
Aug 29, 2:29 PM CDTSpecial Weather StatementFGFOtter Tail16 min
Aug 29, 4:47 PM CDTSpecial Weather StatementFGFHubbard28 min

Nearby

Flash Flood Warnings in Minnesota, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.